Bulletin of the Belgian Mathematical Society - Simon Stevin

On the functoriality of the blow-up construction

Gregory Arone and Marja Kankaanrinta

Full-text: Open access

Abstract

We describe an explicit model for the blow-up construction in the smooth (or real analytic) category. We use it to prove the following functoriality property of the blow-up: Let $M$ and $N$ be smooth (real analytic) manifolds, with submanifolds $A$ and $B$ respectively. Let $f\colon M\to N$ be a smooth (real analytic) function such that $f^{-1}(B)=A$, and such that $f$ induces a fiberwise injective map from the normal space of $A$ to the normal space of $B$. Then $f$ has a unique lift to a smooth (real analytic) map between the blow-ups. In this way, the blow-up construction defines a continuous functor. As an application, we show how an action of a Lie group on a manifold lifts, under minimal hypotheses, to an action on a blow-up.

Article information

Source
Bull. Belg. Math. Soc. Simon Stevin, Volume 17, Number 5 (2010), 821-832.

Dates
First available in Project Euclid: 14 December 2010

Permanent link to this document
https://projecteuclid.org/euclid.bbms/1292334057

Digital Object Identifier
doi:10.36045/bbms/1292334057

Mathematical Reviews number (MathSciNet)
MR2777772

Zentralblatt MATH identifier
1252.57011

Subjects
Primary: 57R35: Differentiable mappings

Keywords
blow-up functorial real analytic smooth Lie group proper action

Citation

Arone, Gregory; Kankaanrinta, Marja. On the functoriality of the blow-up construction. Bull. Belg. Math. Soc. Simon Stevin 17 (2010), no. 5, 821--832. doi:10.36045/bbms/1292334057. https://projecteuclid.org/euclid.bbms/1292334057


Export citation